USMLE Step 3 Question #487

487) 57-year-old male with a history of mild COPD has been using albuterol as needed to manage his COPD without any other maintenance medications. Recently he has been experiencing a greater degree of shortness of breath, wheezing and a productive cough. Pulmonary function tests demonstrate a FEV1 that is 60% of predicted. What is the next best step for management of his COPD?

A. Add budesonide to treatment regimen

B. Add rofilumast to treatment regimen

C. Add tiotropium to treatment regimen

D. Add tiotropium plus fluticasone to treatment regimen

E. Add carbocystine to treatment regimen

 

USMLE STep 3 Question #486

A 56-year-old male with Type II diabetes presents to you today for a follow-up visit. Three months prior his A1c was 8.9% and he was started on metformin. Today his A1c is 7.4%. He is significantly overweight with a BMI of 33. You would like to initiate another medication for glucose control, specifically one that does not carry a risk of weight gain. Which of the following drugs is weight neutral?

  • A.  Glimepride
  • B. Rosiglitazone
  • C.  Pioglitazone
  • D. Sitagliptin
  • E. Glyburide

Question of the Week #485

485. A 10-year-old female presents with a 3 week history of cough.  Initially she had a runny nose and was tired with a slight cough but as the runny nose resolved the cough seemed to get worse.  She states that the cough is dry sounding and occurs during the day and night.  She describes having coughing spasms that occasionally end in vomiting but between episodes of coughing she is fine.  Her mom reports that during a coughing spasm she will gasp for air and sometimes make a “whooping” noise.  A nasopharyngeal swab confirms a diagnosis of Bordatella pertussis.  Which of the following is true?

A. Her 3-month-old brother should be treated with azithromycin as prophylaxis

B. She should be started on azithromycin for more rapid resolution of cough.

C. Her classmates should be treated with clarithromycin as prophylaxis

D. She will have lifelong natural immunity against Bordatella pertussis.

E. Her classmates should receive a Tdap booster regardless of their vaccination status

Question of the Week #483

BACKGROUND:

Beta-blockers reduce mortality in patients who have chronic heart failure, systolic dysfunction, and are on background treatment with diuretics and angiotensin-converting enzyme inhibitors. We aimed to compare the effects of carvedilol and metoprolol on clinical outcome.

METHODS:

In a multicenter, double blind, and randomized parallel group trial, we assigned 1511 patients with chronic heart failure to treatment with carvedilol (target dose 25 mg twice daily) and 1518 to metoprolol (metoprolol tartrate, target dose 50 mg twice daily). Patients were required to have chronic heart failure (NYHA II-IV), previous admission for a cardiovascular reason, an ejection fraction of less than 0.35, and to have been treated optimally with diuretics and angiotensin-converting enzyme inhibitors unless not tolerated. The primary endpoints were all-cause mortality and the composite endpoint of all-cause mortality or all-cause admission. Analysis was done by intention to treat.

FINDINGS:

The mean study duration was 58 months (SD 6). The mean ejection fraction was 0.26 (0.07) and the mean age 62 years (11). The all-cause mortality was 34% (512 of 1511) for carvedilol and 40% (600 of 1518) for metoprolol (hazard ratio 0.83 [95% CI 0.74-0.93], p=0.0017). The reduction of all-cause mortality was consistent across predefined subgroups. Incidence of side effects and drug withdrawals did not differ by much between the two study groups.

 

  1. To which of the following patients are the results of this clinical trial applicable?
    1. A 62-year-old male with primarily diastolic congestive heart failure.
    2. A 75-year-old female with systolic dysfunction and an EF of 45%.
    3. A 56-year-old male with NYHA class I systolic heart failure.
    4. A newly diagnosed 66-year-old male who has yet to begin treatment for his NYHA class II systolic heart failure.
    5. A 68-year-old male with NYHA class II systolic heart failure and EF 30%.

 

Question of the Week # 174

174) A 52 year old African-american woman is seen in the office during a regular follow-up visit. Her history is significant for diabetes mellitus and hypertension. She has been suffering from cough over the past two weeks.  She feels that there is a tickle at the back of the throat which leads to paroxysms of coughing. Her medications include Aspirin, Glipizide, atorvastatin, enalapril and Hydrochlorthiazide.  Enalapril was started 3 weeks ago at a low dose of 5mg/day. On examination, blood pressure is 132/90 mm Hg seated and standing.  Her physical examination is normal.  Laboratory values reveal a serum creatinine concentration of 1.8mg/dl. Her baseline creatinine  1 month ago was 1.5mg%. Which of the following is not an indication to stop ACE inhibitor?

A)     Swelling of the lips and tongue

B)      20% increase in serum creatinine

C)      Intractable severe cough

D)     Serum potassium of 6.5mmol/L

E)      Hypovolemia with shock

Question of the Week # 148

148)  A 55 year old nurse has recently been exposed to an in-patient with active Tuberculosis about 2 months ago. Her tuberculin skin test was negative a year ago however; the skin test reveals an 12 mm induration at this time. A chest x-ray is normal. She denies any cough or fever or weightloss. A comprehensive metabolic panel is within normal limits. She is started on Isoniazid for the treatment of latent tuberculosis. Two weeks after the therapy, patient develops edema in the face and neck, maculopapular rash, lymphadenopathy, asthenia, and a fever of 38°C. Laboratory tests reveal a WBC count 20k/µl with a differential showing neutrophils of 50%, eosinophils of 30% and lymphocytes 20%. The most appropriate next step in management:

A)     Start antifungal therapy

B)      Discontinue Isoniazid and re-administer after de-sensitization

C)      Discontinue Isoniazid and administer Rifampin for four months

D)     Start Metronidazole

E)      Change to multi-drug therapy,  Isoniazid , Pyrazinamide, Rifampin and Ethambutol

Archer USMLE Step 3 Streaming Video Lectures

Full Length Review for USMLE Step 3

%d bloggers like this: